Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 59, NWS Dodge City, KS

May 30, 20237 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2023, 9:43 PM CDT for 7 counties in Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2023, 9:43 PM CDT (02:43 UTC)
Expired
May 30, 2023, 10:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:15 PM CDTTSTM WND GST 5911 Sse Satanta, KSMESONET STATION SAUK1 SATANTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS53 KDDC 310243
SVRDDC
KSC025-055-057-069-081-119-175-310330-
/O.NEW.KDDC.SV.W.0059.230531T0243Z-230531T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
943 PM CDT Tue May 30 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ford County in southwestern Kansas...
  Northern Seward County in southwestern Kansas...
  Southern Finney County in southwestern Kansas...
  Northern Meade County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 1030 PM CDT.

* At 943 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Howell to 9 miles south of
  Charleston to 9 miles north of Ryus, moving southeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Howell around 955 PM CDT.
  Satanta around 1000 PM CDT.

Other locations in the path of these severe thunderstorms include
Dodge City, Sublette, Montezuma, The Haggard Elev, Tice, Fowler,
Kismet and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10103 3792 10108 3813 10046 3794 10023
      3791 10023 3791 10019 3761 9981 3740 9990
      3720 10024
TIME...MOT...LOC 0243Z 316DEG 35KT 3791 10018 3774 10062 3763 10105 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JJOHNSON
2 follow-up statements
367 
WWUS53 KDDC 310304
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1004 PM CDT Tue May 30 2023

KSC025-055-057-069-081-119-175-310330-
/O.CON.KDDC.SV.W.0059.000000T0000Z-230531T0330Z/
Ford KS-Seward KS-Finney KS-Meade KS-Gray KS-Clark KS-Haskell KS-
1004 PM CDT Tue May 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN FORD...NORTHERN SEWARD...SOUTHERN FINNEY...NORTHERN
MEADE...GRAY...NORTHWESTERN CLARK AND HASKELL COUNTIES...

At 1004 PM CDT, severe thunderstorms were located along a line
extending from Dodge City to Montezuma to near Sublette, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Dodge City, The Haggard Elev, Fowler, Kismet and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10103 3792 10108 3813 10046 3794 10023
      3791 10023 3791 10019 3761 9981 3740 9990
      3720 10024
TIME...MOT...LOC 0304Z 316DEG 35KT 3777 10001 3760 10045 3749 10088 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
197 
WWUS53 KDDC 310322
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Tue May 30 2023

KSC025-055-057-069-081-119-175-310332-
/O.EXP.KDDC.SV.W.0059.000000T0000Z-230531T0330Z/
Ford KS-Seward KS-Finney KS-Meade KS-Gray KS-Clark KS-Haskell KS-
1022 PM CDT Tue May 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...NORTHERN
SEWARD...SOUTHERN FINNEY...NORTHERN MEADE...GRAY...NORTHWESTERN CLARK
AND HASKELL COUNTIES WILL EXPIRE AT 1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3716 10103 3792 10108 3813 10046 3794 10023
      3791 10023 3791 10019 3761 9981 3740 9990
      3720 10024
TIME...MOT...LOC 0322Z 316DEG 35KT 3765 9986 3748 10030 3737 10073 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:20 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 30, 6:20 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT Tue May 30 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 618 PM CDT Tue May 30 2023

.Key Message...

A severe thunderstorm watch is in effect until 11 pm CDT along and
west of a Hays to Ness City to Kalvesta to Cimarron and Meade.

Slow moving strong to severe thunderstorms continue across Trego
and portions of Ellis counties through sunset. Mainly heavy
rainfall, hail up to one inch and frequent lightning can be
expected from these storms early this evening. Another area of
strong to severe thunderstorms will be located west of a Garden
City to Liberal line between 7 and 11 pm. Strong to severe
thunderstorms will move east out of eastern Colorado and across
southwest Kansas between 7 p and 11 pm. Wind gusts in excess of
70 mph, 1 to 2 inch hail along with occasional heavy rainfall will
be possible from these storms, especially near the Colorado
border.

.Technical Discussion...

Ongoing thunderstorms continue across north central Kansas through
sunset. These will be slow moving storms given the weak steering
flow which will produce heavy rainfall along with hail and
frequent lightning. The second and more significant area of
interest will be thunderstorms that were just starting to move
into portions of far western Kansas as of 6pm CDT. These storms
will be moving in to a more unstable and moist air mass which
would support ongoing convection and possible strengthening over
the next few hours. Effective shear of 20 to 25 knots now observed
from SPC MESOanalysis and dcape values between 1000 and 1500 over
western kansas. Large hail and strong damaging winds still looks
possible as these storms move across far southwest kansas early
tonight. Heavy rainfall may also be an issue given the weak flow
aloft and mid level instability.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 110 PM CDT Tue May 30 2023

Strong damaging winds possible this Tuesday evening across
portions of southwest Kansas.

The near term models show overall agreement regarding the
development of afternoon convection along a surface boundary
stretching from southeast Colorado into northwest Kansas,
coinciding with the approach of an upper level disturbance from
the west. As noted in the SPC day one outlook, the storms that do
form are likely to be high-based and exhibit potential for upscale
organization as they progress eastward late in the day and early
tonight. This supports strong damaging winds this evening from
these storms along with heavy rainfall and hail. Confidence is
further increase for the strong damaging winds early tonight given
that at 18z am already noticing 1400 dcape on the SPC
MesoAnalysis page. Taking this into account the latest the
latest updated to the SPC severe weather outlook for today
looks good with introducing an enhance risk for severe
thunderstorms west of highway 83 with the main threat being strong
damaging winds in excess of 75 mph. After 03z the threat of
severe weather should decrease given the expected diurnal cooling
and the more stable environment these storms will be moving into.

On Wednesday any lingering early morning precipitation coming to
an end and this should allow the atmosphere to recover before our
next upper wave emerges from New Mexico and moves into eastern
Colorado. There will be a slight chance for isolated to scattered
afternoon convection but based on the latest High-Resolution
Ensemble Forecast (HREF), the highest probability of convection
will be concentrated in extreme southwest Kansas as the next
upper-level trough approaches. Once again, there is the potential
for strong gusty winds, hail, and heavy rainfall from the
strongest storms, particularly late Wednesday into Wednesday
night. Consequently, localized flash flooding may occur in a few
locations in extreme southwest Kansas due to the heavy rainfall
during this period.

.LONG TERM...(Thursday through Tuesday)
Issued at 110 PM CDT Tue May 30 2023

Ongoing daily rainfall chances can be expected in the later periods.

The ECMWF and GEFS ensembles remain consistent with yesterday's
model runs, depicting multiple upper waves within a moist
southwesterly flow moving across the Western High Plains late in
the week. Simultaneously, an upper level trough positioned over
the western Great Lakes will gradually progress westward toward
the Northern Plains. Each of these upper waves presents an
opportunity for thunderstorm development across southwest Kansas
on Thursday and Friday. Given the forecasted high precipitable
water levels across western Kansas and the weak flow aloft, heavy
rainfall is expected from these storms on both days. Furthermore,
these storms may also generate gusty winds and hail, particularly
in the early evening hours.

As we transition into the weekend, the upper level high is
projected to briefly linger over the northern plains. This
placement will result in an 500mb deformation zone either over or
near southwest Kansas which will maintain the potential for
convection each day. However, details regarding the precise
location of this deformation zone (enhanced precipitation chances)
are uncertain at this point. Based on recent trends in the
ensembles and 24-hour Quantitative Precipitation Forecast (QPF)
clusters suggest a greater likelihood of ongoing daily convection
in extreme southwest Kansas compared to north central Kansas. This
multiple day of rainfall west of Garden City to Liberal line in
the extended periods will result in an increased risk of local
water related issues. It would not be surprising if the Weather
Prediction Center (WPC) indicates an increased risk of excessive
rainfall for portions of extreme southwest Kansas later in the
week or over the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue May 30 2023

Storms have already formed across the Interstate 70 corridor. The very
near term concern is KHYS being impacted by +TSRA. This threat will
continue for the next few hours. Elsewhere, have the highest confidence
that KGCK and KLBL to be impacted by - to + TSRA mid to late evening.
The main impact will be severe outflow winds from the storms. Will
continue to monitor the situation as overall flow is weak. The storms
may weaken in intensity all together as they approach these two terminals.
Storms may struggle to make it all the way east to KDDC. Again, will
amend any watch the TAFs as the event unfolds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  60  77 /  40  30  60  60
GCK  59  83  59  76 /  50  30  60  50
EHA  57  81  57  75 /  60  30  60  60
LBL  60  81  59  75 /  50  40  60  60
HYS  60  88  62  79 /  40  20  50  70
P28  63  86  64  80 /  20  20  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, May 30, 2:48 AM CDT, 18 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
248 AM CDT Tue May 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-310800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
248 AM CDT Tue May 30 2023 /148 AM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Severe weather and heavy rain are possible between the Colorado
border and the US 83 corridor late this afternoon and tonight
between 4-10 pm. Main threats will be downburst winds greater than
60 mph and localized heavy rainfall which could lead to flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather and heavy rain are possible pretty much every day
during the day two through seven period. Wednesday will have
severe weather chances again from the Colorado border to the US 83
corridor in the evening with large hail, gusty winds, and heavy
rain all possible. A stronger storm system on Friday will need to
be watched closely as severe weather with tornado potential could
be possible from southwest Kansas through the Texas panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas west of the US 83
corridor after 4pm today.

In the hours before

Local storm report, May 30, 9:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
05/30/2023  M73 MPH          FINNEY             KS   BROADCAST MEDIA

            FROM KAKE.

&&
Local storm report, May 30, 9:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       2 SSE RIGA              38.93N 99.64W
05/30/2023  M2.30 INCH       TREGO              KS   OFFICIAL NWS OBS

            NWS RAIN GAUGE STORM TOTAL RAINFALL AS OF
            8:15 PM.

&&

GT
Local storm report, May 30, 9:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 ENE GARDEN CITY       37.98N 100.84W
05/30/2023  M69 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010 US-50 @ K-156 BRIDGE
            GARDEN CITY.

&&
Local storm report, May 30, 9:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
05/30/2023  M64 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&
Local storm report, May 30, 9:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
05/30/2023  M77 MPH          FINNEY             KS   BROADCAST MEDIA

            ON GRAIN ELEVATOR FROM KAKE.

&&
Local storm report, May 30, 9:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
05/30/2023  M87 MPH          FINNEY             KS   BROADCAST MEDIA

            ON GRAIN ELEVATOR FROM KAKE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:15 PM CDTSpecial Weather StatementDDCHamilton45 min
May 30, 7:26 PM CDTSpecial Weather StatementDDCTrego49 min
May 30, 7:54 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton36 min
May 30, 8:02 PM CDTFlash Flood WarningDDCEllis, Trego4 hr
May 30, 8:10 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens50 min
May 30, 8:15 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott30 min
May 30, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Hodgeman, Lane, Ness, Scott50 min
May 30, 8:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Hodgeman, Lane, Ness33 min
May 30, 9:00 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens45 min
May 30, 9:03 PM CDTSpecial Weather StatementDDCEllis27 min
May 30, 9:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Haskell, Hodgeman, Ness25 min
May 30, 9:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness, Pawnee44 min
May 30, 9:51 PM CDTSpecial Weather StatementDDCGrant, Stevens24 min
May 30, 10:27 PM CDTSpecial Weather StatementDDCClark, Haskell, Meade, Seward33 min
May 30, 10:29 PM CDTSpecial Weather StatementDDCEdwards, Ford, Pawnee, Rush31 min
May 30, 11:16 PM CDTSpecial Weather StatementDDCClark, Meade44 min
May 31, 3:43 PM CDTSpecial Weather StatementDDCMorton32 min
May 31, 4:12 PM CDTSpecial Weather StatementDDCStanton33 min
May 31, 4:42 PM CDTSpecial Weather StatementDDCStanton33 min
May 31, 4:55 PM CDTSpecial Weather StatementDDCMorton35 min
May 31, 5:05 PM CDTSpecial Weather StatementDDCHamilton25 min
May 31, 5:13 PM CDTSpecial Weather StatementDDCHamilton32 min
May 31, 5:21 PM CDTSpecial Weather StatementDDCKearny24 min
May 31, 5:28 PM CDTSpecial Weather StatementDDCMorton32 min
May 31, 5:42 PM CDTSpecial Weather StatementDDCHamilton33 min
May 31, 5:44 PM CDTSpecial Weather StatementDDCKearny31 min
May 31, 5:49 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens26 min
May 31, 6:10 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Seward35 min
May 31, 6:12 PM CDTSpecial Weather StatementDDCKearny33 min
May 31, 6:32 PM CDTSpecial Weather StatementDDCHamilton, Haskell, Kearny28 min
May 31, 6:34 PM CDTSpecial Weather StatementDDCSeward26 min
May 31, 6:56 PM CDTSpecial Weather StatementDDCKearny34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.